Alert archive / California / Frost Advisories in 2019

Frost Advisory 4, NWS Eureka, CA

March 11, 2019Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 11, 2019, 3:01 PM PDT for Mendocino County, California. It took effect at Mar 12, 2019, 1:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2019, 3:01 PM PDT (22:01 UTC)
In effect from
Mar 12, 2019, 1:00 AM PDT
Expired
Mar 12, 2019, 8:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS76 KEKA 112201
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
301 PM PDT Mon Mar 11 2019

CAZ110-111-113-121115-
/O.NEW.KEKA.FR.Y.0004.190312T0800Z-190312T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
301 PM PDT Mon Mar 11 2019

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PDT Tuesday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Leggett, Laytonville, Willits, Covelo,
  Ukiah, and Hopland.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
876 
WWUS76 KEKA 120956
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
256 AM PDT Tue Mar 12 2019

CAZ110-111-113-130000-
/O.NEW.KEKA.FZ.W.0004.190313T1000Z-190313T1600Z/
/O.EXT.KEKA.FR.Y.0004.000000T0000Z-190312T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
256 AM PDT Tue Mar 12 2019

...FROST ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from 3 AM to 9 AM PDT Wednesday. 

* LOW TEMPERATURES...upper 20s to lower 30s Wednesday morning.

* LOCATIONS INCLUDE...Laytonville, Willits, Covelo, Ukiah and
  Potter Valley.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ112-130000-
/O.NEW.KEKA.FR.Y.0005.190313T1000Z-190313T1600Z/
Southwestern Mendocino Interior-
256 AM PDT Tue Mar 12 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 3 AM to 9 AM PDT Wednesday. 

* LOW TEMPERATURES...mid 30s Wednesday morning.

* LOCATIONS INCLUDE...Boonville and Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

CAZ103-130000-
/O.NEW.KEKA.FR.Y.0005.190313T1000Z-190313T1600Z/
Northern Humboldt Coast-
256 AM PDT Tue Mar 12 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 3 AM to 9 AM PDT Wednesday. 

* LOW TEMPERATURES...mid 30s Wednesday morning.

* LOCATIONS INCLUDE...Arcata, Eureka, Fortuna, Freshwater, Blue
  Lake and Fieldbrook.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
467 
WWUS76 KEKA 121448
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
748 AM PDT Tue Mar 12 2019

...Chilly temperatures again tonight...

Temperatures have warmed up this morning, but near freezing and
freezing temperatures are expected again tonight.

CAZ110-111-113-130400-
/O.EXP.KEKA.FR.Y.0004.000000T0000Z-190312T1500Z/
/O.CON.KEKA.FZ.W.0004.190313T1000Z-190313T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
748 AM PDT Tue Mar 12 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
WEDNESDAY...
...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

* LOW TEMPERATURES...upper 20s to lower 30s Wednesday morning.

* LOCATIONS INCLUDE...Laytonville, Willits, Covelo, Ukiah and
  Potter Valley.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ112-130400-
/O.CON.KEKA.FR.Y.0005.190313T1000Z-190313T1600Z/
Southwestern Mendocino Interior-
748 AM PDT Tue Mar 12 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
WEDNESDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Boonville, and Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ103-130400-
/O.CON.KEKA.FR.Y.0005.190313T1000Z-190313T1600Z/
Northern Humboldt Coast-
748 AM PDT Tue Mar 12 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
WEDNESDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Arcata, Eureka, and Fortuna.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 11, 5:06 AM PDT, 9 hours 55 minutes earlier.

Area forecast discussion, Mar 11, 5:06 AM PDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
506 AM PDT Mon Mar 11 2019

.SYNOPSIS...Dry weather is expected today before a quick moving
front brings rain and mountain snow late tonight and Tuesday. Dry
weather is expected for the rest of the week and next weekend.

&&

.DISCUSSION...Skies were mostly clear across the forecast area
overnight. Even with an offshore wind flow in the lower levels of
the atmosphere, fog and low clouds still formed in the river
valleys. Expect abundant sunshine today after the fog and low
overcast "burns off" by mid to late morning.

A frost advisory is in effect for coastal Del Norte and coastal
Humboldt counties. Dew points have been steadily falling through
the night, however light easterly breezes have been keeping
temperatures from rapidly falling and staying in the mid 30s
through the night. The frost advisory and freeze warning for
interior Mendocino county appeared to be on track with early
morning temperatures holding steady in the lower to mid 30s.

A mid level ridge axis extending into the Pacific NW this morning
will shift southward tonight in response to an approaching
shortwave trough from the NW. The surface front associated with
this shortwave will move across NW California on Tuesday and
provide another quick shot of mostly light rain amounts,
primarily during the morning hours. Northwesterly winds will ramp
up behind the front on Tuesday and it will probably get fairly
breezy/windy for a short time after frontal passage in the
afternoon. Moist NW flow may generate additional showers during
the afternoon on Tue.

Dry weather with cooler morning temperatures and areas of morning
frost are expected for Wednesday as a ridge aloft builds behind
the trough. Another shortwave trough will approach 130W on Thu.
This trough will probably generate cloud cover, but no rain.

An upper ridge will amplify over the west coast during the
latter half of the week and then shift eastward over the
intermountain west this weekend. Several consecutive days
(5 days or more) of dry weather (no rain) is expected. Seasonable
daytime temperatures are expected, however early mornings will
still be fairly cool under mostly clear skies. Early morning
frost as well as freezing temperatures will be a concern for the
interior valleys of Mendocino county each night this week.

&&

.AVIATION...Skies are mostly clear across much of the area this
morning. However, low clouds and fog can be found in many river
valleys per GOES-17 nighttime microphysics satellite imagery.
These clouds will gradually thin during the day. High clouds will
arrive during arrive along the Redwood Coast later this afternoon
ahead of an approaching weak storm system. These clouds will lower
tonight with some light rain late in the night. Winds across the
area will be generally light. /SEC

&&

.MARINE...WNW swell will continue to gradually lower today, only to
be replaced by a fresh, larger NW swell tonight and Tuesday. NW
winds will be increasing on Tuesday as well as a front traverses the
area. The combination of the increasing wind waves and swell will
bring building combined seas up to 14 to 17 feet across the coastal
waters by Tuesday afternoon. Northerly winds and the NW swell will
subside by late in the week. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning until 9 AM PDT this morning for CAZ110-111.
 Frost Advisory until 9 AM PDT this morning for CAZ101-103-112-113.

NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PDT this morning for PZZ450-455.
Small Craft Advisory until noon PDT today for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 11, 3:01 PM PDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
301 PM PDT Mon Mar 11 2019

CAZ101>109-112-122215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Southwestern Mendocino Interior-
301 PM PDT Mon Mar 11 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-113-122215-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
301 PM PDT Mon Mar 11 2019

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:54 PM PDTGale WatchEKA13 hr
Mar 11, 2:54 PM PDTSmall Craft AdvisoryEKA66 hr

Nearby

Frost Advisories in California, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.